Texas, 2018

Drought in Texas, April 1 to 2, 2018

April 1 to 2, 2018 · NWS BRO · 3 events in 3 counties and zones

Dry and warm weather in March which had brought a small area of Severe Drought (D2) into a pocket of northern Hidalgo, southwest Kenedy, and southeast Brooks County allowed drought to continue through the monitoring period that ended on April 2nd. 5 (bias corrected and measured) in the area late on March 28th and early on March 29th improved drought conditions by the April 3rd drought monitor…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Dry and warm weather in March which had brought a small area of Severe Drought (D2) into a pocket of northern Hidalgo, southwest Kenedy, and southeast Brooks County allowed drought to continue through the monitoring period that ended on April 2nd. Rainfall of 0.5 to 1.5 (bias corrected and measured) in the area late on March 28th and early on March 29th improved drought conditions by the April 3rd drought monitor update.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 31, 11:42 PM CST, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1242 AM CDT Sun Apr 1 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Light southeast winds with a few passing clouds
prevail across deep south Texas early this morning. MVFR
conditions expected to develop through the overnight hours as low
stratus forms. South-southeast winds will increase and become
breezy mid to late morning. Low level clouds are expected to
gradually lift to VFR levels by late morning and continue through
the afternoon hours. Wind gusts will slowly diminish after sunset
but surface winds should remain moderate through the evening
hours. MVFR ceilings may occur by late Sunday evening.

&&

.PREV DISCUSSION... /issued 605 PM CDT Sat Mar 31 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...After a wonderful day for just about any activity -
flying included - increasing MVFR overnight clouds below robust
subsidence inversion later tonight followed by another two-plus
day Valley Wind Machine event is the gist of the forecast through
Sunday.

Clear skies and moderate southeast winds begin tonight, but as
inversion sets up somewhere between 12 and 18 hundred feet or so
after midnight, "underrunning" southerly flow should provide the
moisture required to create broken stratus despite continued very
dry air above the inversion, with no sunshine to scour it out.
Model soundings suggest lowest ceilings would be in McAllen, even
hinting at brief IFR periods - but with only gradual recovery of
low level humidity think IFR will wait until Sunday night if at
all. With the increasing clouds, winds below the inversion may
increase a hair and have kept speeds above 10 knots after midnight
which will negate any possibility of mist (BR).

The clouds will lift slowly initially after daybreak, and more
quickly by noon; expect scattered to broken MVFR through 10 or 11
AM before quickly becoming FEW as thick layer of very dry air
quickly takes over in well mixed lower atmosphere. Mentioned FEW-
SCT cirrus just for information, but main story transitions to
winds. Full sunshine and slowly tightening gradient will bring
near 20 knot south-southeast sustained winds spreading from east
to west through the afternoon, and 30 knot gusts can't be ruled
out though have stopped just short of those speeds for now.
52/BSG

PREV DISCUSSION... /issued 233 PM CDT Sat Mar 31 2018/

SHORT TERM (Now through Sunday night): Surface high pressure
along the Gulf Coast and very dry air just off the sfc will
continue to provide tranquil weather for Deep South Texas through
the next 36 hours. Main forecast issue will be fog formation
tonight. With Gulf moisture returning along the sfc and dry air
aloft, the atmosphere will be in good shape for fog formation.
The capping inversion is very low, and this may pin moisture too
low to the ground for widespread fog formation. Southeast flow
will also be 5 to 7 knots overnight, so some mixing of the drier
air from aloft will still occur. Putting all this together leads
to the best fog formation mainly across larger grassy areas right
around sunrise Sunday. Winds will begin to increase Sunday
morning, with breezy conditions through the afternoon. The
gradient between Gulf surface ridging and the cold front stalled
across north Texas will tighten the gradient considerably, leading
to winds approaching 20 knots, with some gusts near 30 later in
the afternoon. Moisture will again focus near the surface Sunday
night, bringing another threat of fog formation area wide.

LONG TERM (Monday through Saturday): Deepening low pressure
across the central High Plains will interact with high pressure
over the Gulf to support strong southeast winds Monday. Guidance
is picking up on stronger southeast winds Monday and Monday night,
especially along the coast, pushing conditions closer to or into
the windy category during the day.

In the mean time, a low latitude trajectory short wave trough
will track across northern Mexico Monday into Monday night with
divergent mid level flow over the Big Bend and RGV Plains Monday
night into Tuesday. A cold front will approach the area at the
surface on Tuesday, but won't make its final push through the CWA
until Wednesday morning. The short wave aloft will lift out ahead
of the surface boundary, and guidance is showing lower end shower
and thunderstorm chances with the front. Stronger storms will not
be likely with the lack of significant upper support. The core of
the high pressure center will be well to the north also, and will
scoot quickly east into the southeast United States and the
northeast Gulf once the front is through, setting up northeast to
east winds Wednesday night into Thursday, turning to southeast
winds by Thursday night.

A mix of clouds and sun through the period, with strong southeast
winds Monday. Temperatures will be slightly above average Monday
and Tuesday. A slight chance to chance of showers and tstms will
develop Tuesday night into Wednesday as a cold front makes its way
across the area, with lingering showers through Thursday. Temps
will cool a bit behind the front, to slightly below average, but
will recover quickly by Friday.

MARINE:
Now through Sunday night: Light onshore flow continues, generally
around 10 knots this afternoon. The continued long fetch across
the Gulf will maintain seas around 4 feet, with a 7 to 8 second
period. The long fetch will continue through Sunday morning before
southeast flow becomes more dominant across the Gulf. Winds will
increase to 15 to 20 knots Sunday afternoon, increasing wave
heights to around 5 feet during the day. The shorter fetch across
the Gulf will also shorten the period to 5 or 6 seconds going into
Sunday night.

Monday through Thursday night: Moderate to fresh southeast winds
will slowly build seas Sunday night through Tuesday, mainly due to
strengthening high pressure over the Gulf and lower pressure over
the Plains. Wave heights offshore will tease the seven feet mark
Monday night into Tuesday, with small craft advisory conditions
possible then. Conditions will improve some Tuesday night with the
approach of a cold front, which will arrive on Wednesday, bringing
fresh to strong northeast winds and high seas through Thursday. A
few showers and thunderstorms may move out over the waters along the
front Tuesday night into Wednesday. Small craft should exercise
caution conditions will be possible on the Laguna madre Sunday night
through Tuesday and again on Wednesday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Mar 31, 3:49 PM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
449 PM CDT Sat Mar 31 2018

TXZ256-257-011130-
Coastal Willacy-Coastal Cameron-
449 PM CDT Sat Mar 31 2018

This Hazardous Weather Outlook is for the Lower Texas Coast.

.DAY ONE...Tonight

A moderate threat for rip currents will continue at the beaches
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rip Currents at the beaches:  A moderate threat for rip currents
will continue at the beaches Sunday. A moderate to high threat for
rip and south to north longshore currents is expected Monday into
Tuesday. A high threat for rip currents is expected Wednesday
following a cold front, continuing into Thursday.

Inland winds: South winds up to 30 mph with gusts to 40 mph Monday
may be capable of blowing unfastened light weight objects around.
North winds could reach these speeds again Wednesday with similar
potential impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ248>255-011130-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-
449 PM CDT Sat Mar 31 2018

This Hazardous Weather Outlook is for inland portions of Deep
South Texas and the Rio Grande Valley.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds: South winds up to 30 mph with gusts to 40 mph are possible
Monday mainly along and east of U.S. 281/Interstate 69C. These
winds will be capable of blowing unfastened light weight objects
around.

Wildfire Spread Potential: Dry to possibly very dry air combined
with strong northerly winds behind a cold front may allow for
rapid growth or spread of wildfires Wednesday afternoon across the
Rio Grande Plains.

For persons headed to the beaches: A moderate threat for rip currents
will continue at the beaches Sunday. A moderate to high threat for
rip and south to north longshore currents is expected Monday into
Tuesday. A high threat for rip currents is expected Wednesday
following a cold front, continuing into Thursday and perhaps
longer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-011130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
449 PM CDT Sat Mar 31 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories for winds are expected for the Laguna Madre
and portions of the Lower Texas Gulf waters Sunday afternoon
through early Tuesday due to increasing southerly flow of 20 knots
or higher, and for all waters Wednesday due to strong northerly
flow of 20 to 25 knots behind a cold front.

Seas, swells, and wind waves may be locally hazardous Monday
through early Tuesday, and again Wednesday through Thursday
following a cold front. Long period swells Thursday may require
prolonged Small Craft Advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

52/BSG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Brooks

When
April 1, 12:00 AM CST to April 2, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Severe (D2) Drought continued in extreme southeastern Brooks County until the April 3rd Drought Monitor update, which included 0.5 to 1.5 inches of rain that fell late on March 28th and early on March 29th. Improvement to Moderate (D1) drought levels began on the 3rd.

Drought, Hidalgo

When
April 1, 12:00 AM CST to April 2, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Severe (D2) Drought continued in northeastern Hidalgo County until the April 3rd Drought Monitor update, which included 0.5 to 1.5 inches of rain that fell late on March 28th and early on March 29th. Improvement to Moderate (D1) drought levels began on the 3rd.

Drought, Kenedy

When
April 1, 12:00 AM CST to April 2, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Severe (D2) Drought continued in extreme southwestern Kenedy County until the April 3rd Drought Monitor update, which included 0.5 to 1.5 inches of rain that fell late on March 28th and early on March 29th. Improvement to Moderate (D1) drought levels began on the 3rd.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754073, 754074, 754077.